Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 65, NWS New Orleans, LA

December 14, 2022Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Dec 14, 2022, 5:00 PM CST for Hancock County, Harrison County, Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 14, 2022, 5:00 PM CST (23:00 UTC)
Expired
Dec 14, 2022, 5:45 PM CST
In force
45 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hancock County, MS, Harrison County, MS

What was reported inside it

TimeReportWhereRemark
Dec 14, 5:20 PM CSTTSTM WND DMG5 Nw Long Beach, MSREPORTS OF POWERLINES DOWN ON ENCHANTED AVE, NEAR MYSTIC CIRCLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 14, 12:22 PM CSTTornado Watch PDSSPC10 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

241 
WFUS54 KLIX 142300
TORLIX
MSC045-047-142345-
/O.NEW.KLIX.TO.W.0065.221214T2300Z-221214T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
500 PM CST Wed Dec 14 2022

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central Harrison County in southern Mississippi...
  Southeastern Hancock County in southern Mississippi...

* Until 545 PM CST.
    
* At 500 PM CST, a severe thunderstorm capable of producing a tornado
  was located 7 miles east of Pearlington, or 7 miles southwest of
  Waveland, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Waveland around 510 PM CST.
  Bay St. Louis and Shoreline Park around 515 PM CST.
  Diamondhead around 520 PM CST.
  Long Beach around 535 PM CST.
  Lyman around 540 PM CST.
  Gulfport and Biloxi around 545 PM CST.

Other locations impacted by this tornadic thunderstorm include
Gulfport Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 10 and 45.
 Interstate 110 in Mississippi between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3039 8886 3035 8897 3029 8932 3024 8940
      3018 8943 3015 8951 3016 8953 3018 8954
      3019 8953 3019 8955 3026 8961 3062 8902
TIME...MOT...LOC 2300Z 238DEG 36KT 3023 8949 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MEFFER
2 follow-up statements
513 
WWUS54 KLIX 142312
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
512 PM CST Wed Dec 14 2022

MSC045-047-142345-
/O.CON.KLIX.TO.W.0065.000000T0000Z-221214T2345Z/
Harrison MS-Hancock MS-
512 PM CST Wed Dec 14 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR CENTRAL
HARRISON AND SOUTHEASTERN HANCOCK COUNTIES...
    
At 511 PM CST, a severe thunderstorm capable of producing a tornado
was located over Waveland, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Bay St. Louis around 515 PM CST.
  Diamondhead around 520 PM CST.
  Long Beach around 535 PM CST.
  Lyman around 540 PM CST.
  Gulfport and Biloxi around 545 PM CST.
  D'iberville around 555 PM CST.

Other locations impacted by this tornadic thunderstorm include
Gulfport Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 16 and 45.
 Interstate 110 in Mississippi between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3039 8886 3035 8897 3029 8932 3025 8941
      3031 8947 3062 8902
TIME...MOT...LOC 2311Z 238DEG 36KT 3029 8937 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MEFFER
089 
WWUS54 KLIX 142324
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
524 PM CST Wed Dec 14 2022

MSC045-142333-
/O.CAN.KLIX.TO.W.0065.000000T0000Z-221214T2345Z/
Hancock MS-
524 PM CST Wed Dec 14 2022

...THE TORNADO WARNING FOR SOUTHEASTERN HANCOCK COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for southern
Mississippi.

LAT...LON 3039 8886 3037 8893 3036 8901 3031 8917
      3030 8926 3037 8929 3055 8897
TIME...MOT...LOC 2323Z 225DEG 41KT 3022 8922 

$$

MSC047-142345-
/O.CON.KLIX.TO.W.0065.000000T0000Z-221214T2345Z/
Harrison MS-
524 PM CST Wed Dec 14 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR SOUTHERN
HARRISON COUNTY...
    
At 523 PM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Bay St. Louis, moving northeast at
45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Long Beach around 540 PM CST.
  Gulfport and Biloxi around 550 PM CST.
  D'iberville around 555 PM CST.

Other locations impacted by this tornadic thunderstorm include
Gulfport Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 26 and 46.
 Interstate 110 in Mississippi between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3039 8886 3037 8893 3036 8901 3031 8917
      3030 8926 3037 8929 3055 8897
TIME...MOT...LOC 2323Z 225DEG 41KT 3022 8922 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MEFFER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 14, 4:30 PM CST, 30 minutes earlier.

Area forecast discussion, Dec 14, 4:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
430 PM CST Wed Dec 14 2022

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Thursday night)
Issued at 407 PM CST Wed Dec 14 2022

Focus is on the current severe weather over the region.

Once this convection moves out this evening things will quickly
quiet down as a cold front moves through. L/W trough takes over
much of the CONUS with much cooler air funneling in. This will
keep the conditions quiet, dry, and cool into the weekend.
However, at this time not too dry as we are not anticipating any
freezing temperatures. The amount of rainfall also that has
occurred will help keep the dewpoints from dropping too much as
well keeping the area from dropping below freezing. /CAB/

&&

.LONG TERM...
(Friday through Tuesday night)
Issued at 407 PM CST Wed Dec 14 2022

L/W trough will start to swing through Saturday night and Sunday.
S/W ridging will follow behind it along with moisture slowly
returning. Next s/w to move through will be early next week and
should bring a return of rain. /CAB/

&&

.AVIATION...
(00Z TAFS)
Issued at 407 PM CST Wed Dec 14 2022

All terminals are still dealing with impact but behind the cold
front the main issue will be low cigs. Ahead of the cold front,
mainly GPT now strong to severe storms are expected. Winds will
continue to be gusty with or without storms. Northwest winds will
be strongest over the southshore coming off the lake overnight
tonight. /CAB/

&&

.MARINE...
Issued at 407 PM CST Wed Dec 14 2022

Convection with strong winds and waterspouts will continue to be a
problem through the evening but then a cold front should move
through. Strong northwest winds will usher in behind the front
with SCY conditions persisting through the night. High pressure
will build in behind the front. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  42  60  35  58 /  20   0   0   0
BTR  44  63  38  63 /  10   0   0   0
ASD  46  65  37  65 /  60   0   0   0
MSY  51  63  47  63 /  50   0   0   0
GPT  48  65  39  64 /  90   0   0   0
PQL  47  63  37  63 / 100   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch until 9 PM CST this evening for LAZ037-039-046>048-
     056>060-064-065-071-076>090.

GM...Small Craft Advisory until 6 AM CST Thursday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Flood Watch until 9 PM CST this evening for MSZ070-071-077-080.

GM...Small Craft Advisory until 6 AM CST Thursday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

In the hours before

Local storm report, Dec 14, 4:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
415 PM CST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TORNADO          6 SSE BUSH              30.52N 89.88W
12/14/2022                   ST. TAMMANY        LA   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN IN THE TALISHEEK
            AREA.

&&

HRL
Local storm report, Dec 14, 4:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 PM CST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TORNADO          2 W CHALMETTE           29.95N 90.01W
12/14/2022                   ST. BERNARD        LA   EMERGENCY MNGR

            DAMAGE TO BUILDINGS.

&&

LNN
Local storm report, Dec 14, 4:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 PM CST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          2 NW HARVEY             29.90N 90.09W
12/14/2022                   JEFFERSON          LA   PUBLIC

            DAMAGE REPORTED TO STRUCTURES.

&&

HRL
Local storm report, Dec 14, 4:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
421 PM CST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          1 NW HARVEY             29.90N 90.08W
12/14/2022                   JEFFERSON          LA   EMERGENCY MNGR

            REPORTED POWERLINES DOWN.

&&

HRL
Local storm report, Dec 14, 4:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
428 PM CST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TORNADO          6 E ABITA SPRINGS       30.48N 89.93W
12/14/2022                   ST. TAMMANY        LA   FIRE DEPT/RESCUE

            REPORTS OF POWER POLES SNAPPED AND TREES
            DOWN.

&&

HRL
Local storm report, Dec 14, 4:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
456 PM CST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     HOUMA                   29.58N 90.70W
12/14/2022                   TERREBONNE         LA   EMERGENCY MNGR

            REPORTS OF ROOF DAMAGE AND POWERLINES DOWN.

&&

HRL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:43 AM CSTAreal Flood AdvisoryLIXWilkinson46 min
Dec 14, 5:29 AM CSTFlash Flood WarningLIXWilkinson7 hr
Dec 14, 6:48 AM CSTAreal Flood AdvisoryLIXAmite, Wilkinson3 hr
Dec 14, 10:12 AM CSTFlash Flood Warning Considerable damage threatLIXAmite, Wilkinson4 hr
Dec 14, 11:39 AM CSTTornado WarningLIXWalthall19 min
Dec 14, 12:00 PM CSTTornado WarningLIXPearl River, Walthall30 min
Dec 14, 12:16 PM CSTTornado WarningLIXPike, Walthall44 min
Dec 14, 12:44 PM CSTTornado WarningLIXAmite, Pike, Walthall15 min
Dec 14, 12:49 PM CSTTornado WarningLIXWalthall41 min
Dec 14, 1:41 PM CSTFlash Flood WarningLIXPearl River, Walthall3 hr
Dec 14, 2:05 PM CSTSpecial Weather StatementLIXHancock, Pearl River25 min
Dec 14, 2:36 PM CSTSevere Thunderstorm WarningLIXHancock, Pearl River39 min
Dec 14, 2:42 PM CSTTornado WarningLIXPearl River33 min
Dec 14, 2:52 PM CSTFlash Flood WarningLIXPearl River3 hr
Dec 14, 3:07 PM CSTTornado Warning Tornado observedLIXHancock, Pearl River11 min
Dec 14, 3:29 PM CSTSpecial Weather StatementLIXHancock46 min
Dec 14, 3:38 PM CSTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River52 min
Dec 14, 3:44 PM CSTAreal Flood AdvisoryLIXHancock, Pearl River2 hr
Dec 14, 4:57 PM CSTSevere Thunderstorm WarningLIXHancock, Harrison48 min
Dec 14, 5:21 PM CSTAreal Flood AdvisoryLIXHancock, Harrison112 min
Dec 14, 5:42 PM CSTTornado WarningLIXHarrison, Jackson31 min

Nearby

Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.